difficult child is having heart palpitations and nosebleeds

Discussion in 'General Parenting' started by TerryJ2, Feb 6, 2013.

  1. TerryJ2

    TerryJ2 Well-Known Member

    He thought it was his lithium, so I spoke with-the pharmacist, who said, yes, it could be ... what is his blood level?
    Oops. I made an appointment. for Friday.
    Meanwhile, I'm going to call the dr and see if we can break the pills in half or get a 150 mg called in.
    Sigh. It was going so well, I was even going to ask to up the dose.
  2. StressedM0mma

    StressedM0mma Active Member

    Oh my!! I hope you can figure this out. That is scary. I have never had to deal with lithium.
  3. cubsgirl

    cubsgirl Well-Known Member

    No experience with lithium but I hope difficult child feels better soon.
  4. InsaneCdn

    InsaneCdn Well-Known Member

    meanwhile, get some iron into him... dried fruit etc, not iron pills
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Sonic had nosebleeds all the time on Lithium.
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Hope he is feeling better soon!
  7. buddy

    buddy New Member

    Lithium can cause nosebleeds? We've even had to go to urgent care...q has soaked pillows! I always thought it was our dry air. Its worse in winter.
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I have no idea if Lithium was the cause, but he had so many nosebleeds on Lithium that we constantly ran thru tissue. He also wet his bed on Lithium, which stopped happening as soon as we took him off of it.
  9. TerryJ2

    TerryJ2 Well-Known Member

    Yes, difficult child is back to wetting the bed again. The way his body uses the medication, the way it uses salt, the way it makes him thirsty, he's drinking fluids until 10 at night. :( I'm back to using desmopressin, and chastising him for drinking so much, so late at night.
    He threw a fit yesterday when there was an opening with-the psychiatrist immediately after the mtng with-his PO. So I agreed not to meet with-the psychiatrist until next wk, and he agreed to stay on the lithium--nosebleeds and all--until his blood draw on Friday.
    Which really helps, because husband and I do not want to deal with-difficult child's temperament the way it was last summer. If you all recall, I was making lists and contacts to send him somewhere. And the lithium changed everything.
    We meet with-the psychiatrist on Tues.
    I got difficult child to agree to more clonidine while he's off the lithium. I don't know what else to do. :(
  10. DaisyFace

    DaisyFace Love me...Love me not

    Oh dear! Hope you can find a new medication without the terrible side effects soon!
  11. buddy

    buddy New Member

    Oh yes, I do recall that! Q stopped the excessive drinking /thirst and multiple wake -ups with a small reduction. Maybe that would work? Without compromising the benefits of course. Such a constant battle.
  12. TerryJ2

    TerryJ2 Well-Known Member

    difficult child had another rough day with-a lot of dizziness, and also said he had it in his NILD class after school.
    "I REFUSE to take any more lithium!" he yelled.
    I veered around to the medical ctr where we do blood draws and said, "Okay, we've got an appointment tomorrow for a blood draw, but if it's that bad, we won't stop for takeout and we'll go there now. You may have to wait awhile, because we have no appointment today."
    He said, "Okay."
    Well, lucky dog ... there was only one other person in the waiting area and we were called in less than 15 min! (I had the scrip in my purse.)

    WISH US LUCK! I know that difficult child is going to be a royal PITA this weekend. I'm going to be shoveling clonidine into his mouth, which I will pry open with-construction equip if I have to!
  13. TerryJ2

    TerryJ2 Well-Known Member

    Hmmm. Glad I got the blood draw for him.
    This a.m., I woke up really, really dizzy and had to go back to bed. Just saying ...
  14. TerryJ2

    TerryJ2 Well-Known Member

    Sigh. Our first go-round. I told him he would resume pulling English ivy outside, beginning tomorrow. No big deal. In fact, easier than usual, because our landscaper came and totally cleaned the yard two days ago--removed debris from storms, cut back all the big stalks of lilies and little bunches of lariope, all that. And you can really see the ivy and it's much easier to get at now.
    It has been one of his chores, since he stole roughly $6,000 of jewelry from me. He flat-out refused, raised his voice, argued and argued and I quietly went to the cupboard and got 1/2 a clonidine. He argued about that of course.
    He said I couldn't make him take anything.
    I said, "But I can take away privileges."
    "Like WHAT!"
    "Sending home D." (His girlfriend, who was standing right there, calm as a cucumber, as though we weren't arguing at all and he wasn't being totally disrespectful and impudent, among other things.)
    "Fine." He grabbed some orange juice and took the 1/2 clonidine.
    I said something about him coming home early--his curfew on weekends is 10, but he noticed that one of the dogs was out and he offered to go get him. Turned out the dog had dug a hole under the fence, scooted on his belly, and wandered off. Luckily, it was in a part of the yard where we were able to see him through the window.
    He said he wanted to wait until spring to pull the ivy. I told him it would be too late and we had to get it now, before it started to spread again. I would be helping. All he had to do was 10-15 min. a day.

    I went back to painting and used a paint-covered rag to dry my tears.
    And this is just the first day.
  15. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Hugs to you Terry. Doesn't sound like a bit of fun. I remember when difficult child was on lithium (didn't help my guy at all) he also went back to bed wetting and even once he came off it took quite awhile to get him back to it.

    I hope the clonidine helps this weekend. When is difficult child's psychiatrist appointment again?

    I'm so sorry this is so frustrating. I remember your posts from last summer. I hope they are able to find something else to help. I have always hated that medication merry-go-round.
  16. TerryJ2

    TerryJ2 Well-Known Member

    Thank you.
    The appointment is Tues afternoon. I can't wait!
    I thought we were home free on the lithium. I mean, I had the money lined up and the paperwork all filled out and was ready to send difficult child off ... and then all of a sudden, he became human.
  17. terry - I'm hoping they can figure things out asap.

    I have been having dizzy spells, blurred vision and heart palpitations as well. Turns out I'm anemic. That could be difficult child's problem too. It could also be thyroid.

    Maybe they'll be able to prescribe iron supplements and he will be able to go back on the lithium. Not sure. Hope you get through the weekend without too much grief.

  18. Tiapet

    Tiapet Old Hand

    Coming in a bit late on this, sorry. I hope you get that blood draw soon. I really hope his level is ok. Lithium can be harsh! Oldest difficult child went toxic on it and it wasn't pretty at all! She basically hallucinated on it and got quite sick (kind of what you are experiencing but it got a lot worse rather quickly). If it gets worse take him to ER please! She thought her sister was dead, meaning she thought she had killed her even though she was right in front of her she thought it was a hallucination but couldn't understand how or why she was seeing "a dead person". It really messed with her head badly. That was just one of the things that happened. Mind you, the stupid pfacility never did a blood draw for 3 months while she was on it and they were suppose to have done it every single month! After that episode I moved her treatment to another psychiatrist immediately. No way were we going through that again. She ended up off the Lithium anyway because there was no way her body would tolerate it. We had tried it when she was younger and at that time she had problems, though it was different kind of problems, this was far worse!

    I hope things work out. I know how hard it is for us to handle seeing them go through it but it's even worse for them when essentially they are "guinea pigs" when trying to find the right medications or combo of medications. It's why oldest difficult child doesn't want to be on medications and sometimes goes into medication noncompliance Luckily she's been doing much better, trouble or not.
  19. TerryJ2

    TerryJ2 Well-Known Member

    Ahhh, anemic. Now that's a thought. He was anemic yrs ago, when he was 5 or 6, and we put liquid iron in his oj in the a.m. He called it "Eye-ron." After we switched to a gluten free diet, or at least, a reasonable facsimile, :), he was better able to absorb it on his own and we no longer needed the supplement. I will talk to him about his diet.
    The blood draw did not include a CBC. Darn. Didn't even think of it.
  20. greenrene

    greenrene Member

    Just chiming in with support here - hang in there!